Hail, McHenry
- When
- July 5, 5:00 PM CST to 5:02 PM CST
- Where
- McHenry County, 8.55 mi NE of Bantry
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.600, -100.490
A weak short wave moving through central North Dakota combined with marginal instability and shear to produce isolated thunderstorms. A few storms became severe with one inch diameter hail falling in McHenry County and in Wells County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak short wave moving through central North Dakota combined with marginal instability and shear to produce isolated thunderstorms. A few storms became severe with one inch diameter hail falling in McHenry County and in Wells County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 2:18 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 318 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday night) Issued at 318 PM CDT Tue Jul 5 2016 Broad, low-amplitude southwest flow aloft will continue through Wednesday night, offering additional shower and storm chances. As of 2015 UTC, isolated storms are forming over northwest ND in an environment characterized by MLCAPE from 500 to 1000 J/kg and 0-6-km bulk wind differences around 35 KT per both the RAP-based mesoscale analysis and forecast soundings from the 12 UTC NAM. This is sufficient for isolated strong storms, especially given relatively low freezing levels around 9700 ft AGL which may aide hail production and descent to the ground if updrafts can become robust enough. Limiting factors are the lack of more prominent forcing for ascent and a complete lack of directional shear amid deep mean westerly flow. Thus far radar trends suggest those are dominating the convective environment with only weak cells up to this point. Regardless of what transpires, we believe any of the convection over northwest and central ND will weaken quickly by evening as the lower atmosphere cools and CAPE dwindles. Otherwise, on the large scale, a quasi-stationary frontal zone is forecast to become established across SD on Wednesday. Low-level Theta-E will be maximized along and south of that front, so its placement will ultimately regulate the location of the potential for intense storms Wednesday and Wednesday night. Numerous model cycles in the past few days have suggested that the frontal zone and its related plume of boundary-layer-based instability will be held up in SD, and the 12 UTC guidance was relatively similar. We did, however, note the non-NAM guidance does suggest a tongue of dewpoints rising into the mid 50s F in far southwest ND Wednesday afternoon and evening, contributing to 500 to 1000 J/kg of MLCAPE. Deep-layer wind shear will be sufficient for organized storms and given mid-level lapse rates near 7.5 C/km in the 700-500 MB layer a marginal severe risk will exist. That being said, we are still skeptical of the amount of boundary layer instability because of the likelihood of daytime elevated showers and weak storms which may inhibit surface heating, and the distinct possibility that a complex of storms in the Black Hills region may intercept and/or disrupt moisture return by mid to late afternoon. Otherwise, as mentioned, elevated and weak showers and storms are forecast to move into southwest and south central ND late tonight. They will likely persist through the day Wednesday in mid-level warm air advection and within modest frontogenetical forcing north of the surface quasi-stationary front forecast to be in SD. There is good agreement in the 12 UTC GFS, ECMWF, and NAM guidance with this scenario, but forecast soundings suggest the convection will not only be elevated, but very high-based owing to a relatively dry lower atmosphere. We thus generally limited PoPs to the 30 to 50 percent range Wednesday and Wednesday evening. We are confident that precipitation coverage and intensity will increase by late Wednesday night as greater height falls aloft reach the region. Forecast soundings overnight Wednesday night do reveal MUCAPE up to 1000 J/kg, but wind fields within the free convective layer are rather unidirectional and that may limit the intensity of storms in an environment containing only modest elevated instability to begin with. Finally, cool east-southeast low-level flow, cloud cover, and in some cases evaporational cooling from high-based weak convection will all act to keep Wednesday cool. We are advertising highs in the 70s. Normal daytime highs for July 6th are in the lower 80s. .LONG TERM...(Thursday through Tuesday) Issued at 318 PM CDT Tue Jul 5 2016 Highlights in the long term include widespread beneficial rainfall Thursday, followed a warmer and more humid weekend which may lead to more thunderstorm activity. A strong mid-level shortwave trough is forecast to cross ND during the day Thursday. Global model guidance has converged further on the track and depth of this wave and thus our confidence in a more widespread batch of showers and embedded thunderstorms continues to increase. The multi-model consensus blend we relied on to build the forecast generated categorical PoPs of 80 to 90 percent across most of the area during the day. QG forcing and modest instability will work in concert with precipitable water values averaging 1.25 inches to facilitate the showers and storms. Deep-layer winds will decrease with the approach of the trough axis, and instability is apt to be marginalized by subdued surface heating in the face of cloud cover and precipitation, so the risk of severe storms looks negligible. In fact, the 09 UTC SREF calibrated thunderstorm probabilities maximize at only around 40 percent, so we chose to similarly cap the chances of thunderstorms in the forecast (with much higher probabilities of showers without thunder). The 12 UTC GFS and ECMWF then remained in good agreement showing a deep upper-level trough moving from the Pacific northwest into northern Rockies this weekend. Those models support highs well up into the 80s Saturday and Sunday with surface dewpoints reaching the middle to upper 60s F over northwest and central ND thanks to southerly low-level flow. Combined with southwest flow aloft, the overall setup favors an increasing chance of thunderstorms from late Saturday through Sunday night. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 318 PM CDT Tue Jul 5 2016 Vfr cigs/vsbys expected this TAF period. A vcts was mentioned at KMOT from 21z Tuesday through 00z Wednesday. A vcsh was also mention late in the period at KDIK, 16z-18z Wednesday. In between, dry conditions anticipated with sct/bkn mid and upper level clouds. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT TUE JUL 5 2016 NDZ001>005-009>013-062045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE- 335 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED STRONG STORMS ARE POSSIBLE IN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS MUCH OF THE TIME FROM WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. NDZ017>023-025-031>037-040>048-050-051-062045- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 335 PM CDT TUE JUL 5 2016 /235 PM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL NORTH DAKOTA THIS AFTERNOON...AND IN SOUTHWEST NORTH DAKOTA TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS MUCH OF THE TIME FROM WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 6 SE OVERLY 48.62N 100.06W
07/04/2016 E2.75 INCH ROLETTE ND PUBLIC
HAIL COMBINED WITH HIGH WINDS, NO ESTIMATE
ON SPEED, CAUSED EXTENSIVE DAMAGE TO A
RESIDENTS HOUSE, VEHICLES AND OUT BUILDINGS.
PASSED ON VIA EMERGENCY MANAGER.
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 3 ESE MCHENRY 47.56N 98.55W
07/04/2016 E70 MPH FOSTER ND PUBLIC
SOME TREES WERE BLOWN DOWN IN SHELTER BELTS.
TIME ESTIMATED USING RADAR.
&&
MMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 420 PM CDT TUE JUL 5 2016 NDZ010-011-052145- WARD-MOUNTRAIL- 420 PM CDT TUE JUL 5 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MOUNTRAIL AND CENTRAL WARD COUNTIES UNTIL 445 PM CDT... AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BERTHOLD...OR 23 MILES EAST OF STANLEY...MOVING EAST AT 25 MPH. WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHERN MINOT...BURLINGTON...BERTHOLD AND DES LACS. LAT...LON 4813 10200 4831 10202 4838 10133 4811 10131 TIME...MOT...LOC 2119Z 267DEG 23KT 4823 10189 SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 439 PM CDT TUE JUL 5 2016 NDZ011-012-052215- MCHENRY-WARD- 439 PM CDT TUE JUL 5 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCHENRY AND SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT... AT 439 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF DES LACS...OR 17 MILES WEST OF MINOT...MOVING EAST AT 35 MPH. WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINOT...VELVA...BURLINGTON...SURREY...SAWYER...DES LACS...NORWICH AND LOGAN. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4809 10177 4827 10177 4831 10093 4804 10094 TIME...MOT...LOC 2139Z 270DEG 31KT 4818 10167 SIMOSKO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT TUE JUL 5 2016
NDZ004-052230-
BOTTINEAU ND-
504 PM CDT TUE JUL 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOTTINEAU COUNTY
UNTIL 530 PM CDT...
AT 504 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MAXBASS...OR 16 MILES EAST OF MOHALL...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWBURG...MAXBASS...RUSSELL AND ECKMAN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4863 10083 4863 10106 4861 10106 4862 10124
4883 10125 4884 10081
TIME...MOT...LOC 2204Z 270DEG 28KT 4872 10115
ABELINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 536 PM CDT TUE JUL 5 2016 NDZ004-012-052300- MCHENRY ND-BOTTINEAU ND- 536 PM CDT TUE JUL 5 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 600 PM CDT... AT 535 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF UPHAM...OR 23 MILES SOUTHWEST OF BOTTINEAU...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... UPHAM...RUSSELL...KRAMER AND GARDENA. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4860 10100 4877 10084 4870 10042 4840 10073 TIME...MOT...LOC 2235Z 301DEG 26KT 4862 10084 ABELING
The Minot AFB radar (KMBX), 36 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648462, 648463, 648464, 648465.